Iowa, 2025

Damaging Winds in Iowa, June 26, 2025

June 26, 2025 · NWS DVN · 2 events in 2 counties and zones

On the evening of June 26th, a line of thunderstorms moved across eastern Iowa. Most of the storms led to sub-severe wind gusts and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

On the evening of June 26th, a line of thunderstorms moved across eastern Iowa. Most of the storms led to sub-severe wind gusts and heavy rain. A few locations reported severe wind gusts over 58 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 26, 1:26 PM CST, 4 hours 15 minutes earlier. Its key messages:

  • Heat Advisory remains in effect for a portion of the area this afternoon into the early evening. Additional heat headlines may be needed this weekend, particularly on Sunday.
  • Strong to severe storms remain possible this afternoon and evening, with damaging winds being the main threat.
  • With a wet pattern across the area and a daily risk of showers and thunderstorms capable of producing heavy rainfall, area rivers are expected to see rises. Refer to the hydrology section for more information.
Area forecast discussion, Jun 26, 1:26 PM CST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
226 PM CDT Thu Jun 26 2025

.KEY MESSAGES...

- Heat Advisory remains in effect for a portion of the area this afternoon
  into the early evening. Additional heat headlines may be
  needed this weekend, particularly on Sunday.

- Strong to severe storms remain possible this afternoon and
  evening, with damaging winds being the main threat.

- With a wet pattern across the area and a daily risk of showers
  and thunderstorms capable of producing heavy rainfall, area
  rivers are expected to see rises. Refer to the hydrology
  section for more information.

&&

.SHORT TERM /THROUGH FRIDAY/...
Issued at 211 PM CDT Thu Jun 26 2025

Hot and humid conditions were observed across the area, with
heat indices around 2 PM this afternoon around the 95 to 102
degree range, and temperatures hovering around 90 degrees for
most locations. We are keeping an eye on a line of showers and
storms that have developed over central Iowa ahead of a cold
front that will eventually cross our area by this evening into
the overnight hours, albeit in a decaying fashion after midnight
tonight. Before then, some air mass convection is progged by
some of the CAMs late this afternoon as instability builds to
the tune of 1500-2500 J/kg MLCAPE. Although deep-layer shear
appears to be quite meager (<25 knots), steep low-level lapse
rates and high Pwats to around 2 inches should support the
threat for locally strong winds due to wet microbursts. SPC has
maintained a Slight Risk (level 2 of 5) for severe weather for
areas along and northwest of a Sigourney Iowa to Galena Illinois
line, with a Marginal Risk (level 1 of 5) for severe storms
elsewhere in our CWA. Along the Highway 20 corridor, low-level
shear appears to be stronger due to a more veering wind profile
instead of a uni-directional profile farther south, so a brief
tornado can't be ruled out across our far north.

Friday looks to be largely dry, with the line of showers and storms
diminishing to only a few showers by sunrise. CAM guidance suggests
very little in the way of additional activity along the front as it
sweeps through the CWA. Also, the front should help usher in some
cooler conditions, with high temperatures warming to the upper
70s north to the middle 80s south.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Issued at 226 PM CDT Thu Jun 26 2025

Friday night through Monday
Assessment...Very high (>90%) of heat and humidity continuing.

Heat and humidity builds back in for the weekend with Sunday
being the hottest day. It is possible for heat indices to once
again warm to above 100 degrees F as temperatures warm to near
90 degrees with lower to middle 70s dew points. LREF exceedance
probabilities of heat indices of 100 degrees or more are around
10 to 30% - something to keep an eye on.

With the heat dome back into the area for Sunday, the question
becomes will a weak upper level disturbance approaching the area
generate diurnal convection. The model consensus suggests this with
a 30 to 50% coverage Sunday afternoon/evening.

An approaching front on Monday (associated with the pattern change
aloft) raises questions regarding the rain potential. Several
deterministic model runs suggest very little in the way of rain.
However, there are several members from the respective ensemble runs
that generate rain. Thus, the model consensus is biased toward
the ensembles but the areal coverage for any rain is only
20-40%.

Monday night through Wednesday
Assessment...medium (40-60%) confidence on near normal temperatures.
Low (<25%) confidence on rain chances.

The pattern change to west-northwest flow aloft will help keep
temperatures around or slightly above normal. With the heat dome
suppressed southward, the more tropical moisture that would
fuel storms is not present. Thus, the deterministic model runs
and nearly all of their respective ensemble members have dry
conditions Monday night through Wednesday.

However, there are weak disturbances in the flow aloft moving
through the area Tuesday and Wednesday. Thus, we cannot fully
rule out the possibility of a rogue storm developing during the
diurnal heating cycle on Tuesday and Wednesday. If this were to
occur, areal coverage would be under 10 percent.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1245 PM CDT Thu Jun 26 2025

VFR conditions will continue with widespread FEW to BKN daytime
cumulus clouds in place. We are watching a broken line of
showers and storms approaching eastern Iowa from the west ahead
of a cold front, which will eventually move through this evening
into the overnight hours tonight. Some of these storms could be
strong to severe, with locally strong wind gusts to around 40
knots possible along with MVFR/IFR visibility reductions under
heavy downpours. This afternoon, we can't rule out an isolated
storm, so used PROB30 groups to highlight this threat. By Friday
morning after sunrise, MVFR ceilings are possible, along with a
wind shift behind the front.

&&

.HYDROLOGY...
Issued at 212 PM CDT Thu Jun 26 2025

Forecast crests along portions of the Cedar River have trended lower
into next week due to less rainfall anticipated over the next 24
hours, particularly across the upstream section of the basin
(northwest of Vinton). Additional rounds of heavy rainfall over the
weekend into early next week could result in changes to the timing
and magnitude of the forecast crests. However, the latest river
level forecasts are only accounting for forecast rainfall (QPF) over
the next 24 hours. Confidence has increased enough at Marengo along
the Iowa River to potentially reach Minor flood stage by this
weekend, so have issued a River Flood Watch for this site.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Heat Advisory until 7 PM CDT this evening for IAZ052-053-
     064>068-077-078-087>089-098-099.
IL...Heat Advisory until 7 PM CDT this evening for ILZ007-009-
     015>018-024>026-034-035.
MO...Heat Advisory until 7 PM CDT this evening for MOZ010.

&&

SHORT TERM...Schultz
LONG TERM...08/Schultz
AVIATION...Schultz
HYDROLOGY...Uttech
Hazardous weather outlook, Jun 26, 1:31 PM CST, 4 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
231 PM CDT Thu Jun 26 2025

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-271945-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
231 PM CDT Thu Jun 26 2025

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Dangerous heat continues this afternoon into the early evening
hours with peak heat indices of 95 to 105. A Heat Advisory remains
in effect for much of the area.

Thunderstorms should become more widespread late this afternoon
through the evening hours as a line of storms moves across the
area. A few severe storms are possible, with the primary threat
being locally damaging wind gusts and heavy rainfall.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Heat and humidity will continue Friday through Sunday with peak
heat indices near to above 100 degrees on Sunday. Heat headlines
may be needed.

There is a daily risk of showers and thunderstorms Friday through
Monday.

Heavy rainfall could lead to a risk of flooding for some area
rivers due to repeated heavy rainfall in the headwaters. River
Flood Watches continue for portions of the Cedar, Iowa and
Wapsipinicon Rivers. Please refer to the latest statements for
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible late this afternoon and evening.
Rainfall reports over 1 inch will be appreciated.

JTS

In the hours before

Local storm report, Jun 26, 12:18 PM CST, 5 hours 23 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
118 PM CDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     Tstm Wnd Dmg     1 SE Osborn             41.51N 90.25W
06/25/2025                   Henry              IL   Emergency Mngr

            Numerous trees damaged in Ponderosa Hills
            subdivision, including several uprooted.
            Time estimated using radar.

&&

MTF
Local storm report, Jun 26, 12:20 PM CST, 5 hours 21 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Quad Cities IA IL
120 PM CDT Thu Jun 26 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     Tstm Wnd Dmg     Davenport               41.56N 90.60W
06/25/2025                   Scott              IA   Fire Dept/Rescue

            Large tree limb down on the road.

0409 PM     Tstm Wnd Dmg     Green Rock              41.48N 90.36W
06/25/2025                   Henry              IL   Trained Spotter

            Large tree branch down.

0413 PM     Tstm Wnd Dmg     1 SE Osborn             41.51N 90.25W
06/25/2025                   Henry              IL   Emergency Mngr

            Numerous trees damaged in Ponderosa Hills
            subdivision, including several uprooted.
            Time estimated using radar.

0414 PM     Tstm Wnd Dmg     1 E Osborn              41.51N 90.25W
06/25/2025                   Henry              IL   Public

            Large trees down.

0426 PM     Tstm Wnd Dmg     4 NE Osborn             41.55N 90.21W
06/25/2025                   Rock Island        IL   Public

            Damage to campers and a large branch down on
            a truck.

0429 PM     Tstm Wnd Gst     3 NNE Calamus           41.86N 90.74W
06/25/2025  M66 MPH          Clinton            IA   Public

            PWS measured gust with damage nearby
            suggesting 70 - 80 mph downburst.

0431 PM     Tstm Wnd Dmg     5 NE Calamus            41.88N 90.70W
06/25/2025                   Clinton            IA   Public

            Pictures of a roof panel off a farm
            structure and the total destruction of
            detached garage. Estimated 70-80 mph winds.

0441 PM     Tstm Wnd Dmg     Grand Mound             41.82N 90.65W
06/25/2025                   Clinton            IA   Public

            Large trees down in town.

0442 PM     Tstm Wnd Gst     2 SSE Grand Mound       41.80N 90.63W
06/25/2025  M60 MPH          Clinton            IA   Public

            PWS measured a 60 MPH gust. Wires also
            reported down in Grand Mound.

0508 PM     Tstm Wnd Dmg     2 E Clinton             41.85N 90.20W
06/25/2025                   Clinton            IA   Emergency Mngr

            Multiple trees down in the city of Clinton
            blocking roads.

0509 PM     Tstm Wnd Dmg     Fulton                  41.87N 90.16W
06/25/2025                   Whiteside          IL   Public

            Tree branches and trees down in town.

0510 PM     Tstm Wnd Dmg     2 W Fulton              41.87N 90.19W
06/25/2025                   Clinton            IA   Trained Spotter

            Healthy tree branch down, E 10 inches in
            diameter.

&&

MTF
Special weather statement, Jun 26, 3:37 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
437 PM CDT Thu Jun 26 2025

IAZ040-051-262245-
Buchanan IA-Benton IA-
437 PM CDT Thu Jun 26 2025

...Strong thunderstorms will impact portions of Buchanan and northern
Benton Counties through 545 PM CDT...

At 436 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fairbank to 7 miles south of Meskwaki
Casino. Movement was northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects.

Locations impacted include...
Independence, Vinton, Jesup, Urbana, Dysart, Fairbank, Winthrop,
Hazleton, Keystone, Quasqueton, Lamont, Garrison, Brandon, Rowley,
Aurora, Mount Auburn, Stanley, Wapsipinicon Golf Course, Vinton
Memorial Airport, and Fontana County Park.

This includes Interstate 380 between mile markers 44 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern and east central Iowa.

&&

LAT...LON 4264 9161 4257 9163 4204 9205 4195 9230
      4230 9230 4230 9206 4264 9208
TIME...MOT...LOC 2136Z 237DEG 36KT 4261 9210 4189 9271

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Gibbs
Special weather statement, Jun 26, 5:08 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
608 PM CDT Thu Jun 26 2025

IAZ041-052-270000-
Linn IA-Delaware IA-
608 PM CDT Thu Jun 26 2025

...Strong thunderstorms will impact portions of northern Linn and
Delaware Counties through 700 PM CDT...

At 607 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strawberry Point to near Dundee to near
Coggon. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Strong winds could break small tree limbs and blow around
         unsecured objects.

Locations impacted include...
Manchester, Dyersville, Edgewood, Earlville, Delhi, Colesburg, Ryan,
Greeley, Dundee, Delaware, Masonville, Oneida, Robinson, Delaware
County Fairgrounds, Manchester Airport, Coffins Grove Park, Twin
Bridges Park, Baileys Ford Park, Petersburg, and Backbone State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
northeastern and east central Iowa.

&&

LAT...LON 4238 9113 4229 9160 4264 9161 4265 9113
TIME...MOT...LOC 2307Z 241DEG 31KT 4265 9155 4258 9150 4231 9158

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Gibbs

The radar

The Quad Cities radar (KDVN), 122 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Benton

When
June 26, 5:41 PM CST
Where
Benton County, 1.72 mi NW of Shellsburg
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.120, -91.890

Report of estimated 60 MPH winds.

Thunderstorm Wind, Dubuque

When
June 26, 6:57 PM CST
Where
Dubuque County, 0.69 mi S of Julien
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
42.470, -90.770

Reported by automated weather equipement.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1261695, 1261694.